Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 3, NWS Topeka, KS

March 27, 1998Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 1998, 5:34 PM CST for Anderson County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 5:34 PM CST (23:34 UTC)
Expired
Mar 27, 1998, 6:15 PM CST
In force
41 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:47 PM CSTHail 1Westphalia, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 272334 RRA
SVRTOP
KSC003-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CST FRI MAR 27 1998

 * SEVERE THUNDERSTORM WARNING FOR
     ANDERSON COUNTY IN EAST CENTRAL KANSAS

 * UNTIL 615 PM CST

 * SOME LOCATIONS AFFECTED
     HARRIS
     WESTPHALIA
     COLONY
     GARNETT

 * AT 527 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM 41 MILES SOUTHEAST OF EMPORIA...MOVING
   NORTHEAST AT 35 MILES PER HOUR.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:30 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 27, 3:30 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 27 1998

...CHANCES FOR PRECIPITATION THIS EVENING...AS THE UPPER LOW MOVES
ACROSS...THE MAIN FORECAST PROBLEM...

SATELLITE IMAGERY/WIND PROFILER NETWORK SUGGESTS UPPER LOW ALONG OR
JUST SLIGHTLY NORTH OF KS/OK BORDER NEAR MEDICINE LODGE. 88-D SHOWS
DRY SLOT HAS WORKED NORTHEAST FROM EAST SIDE OF LOW ACROSS MUCH OF
NORTHEAST KS WITH RAIN WRAPPING BACK AROUND THE LOW TO THE WEST AND
SOUTHWEST OF CNK. THUNDERSTORMS THAT FIRED UP NEAR MEDICINE LODGE
UNDER THE COLD CORE LOW HAVE BEEN SPREADING NORTHEAST AND COULD MAKE
IT INTO SOUTHERN SECTIONS OF CWA THIS EVENING ALTHOUGH WOULD THINK
THEY WILL DISSIPATE FAIRLY RAPIDLY WITH SETTING SUN. AT ANY
RATE...FROM SATELLITE/RADAR TRENDS...WILL HAVE TO KEEP SOME 20-30
PERCENT POPS OVER CWA FOR EARLY EVENING. MODELS INDICATING UPPER
LOW/TROUGH WILL FINALLY BE NORTHEAST OF CWA OVER IOWA BY 06Z WITH
TIME SECTIONS SUGGESTING CLEARING SKIES AFTER MIDNIGHT ACROSS CWA.

NICE DAY ON TAP FOR SATURDAY. WEAK HIGH PRESSURE OVER CWA EARLY IN
MORNING WILL GIVE WAY TO SOUTH WINDS AGAIN BY AFTERNOON AS NEXT
STRONG SYSTEM DROPPING INTO THE ROCKIES WILL BRING BACKING WINDS/
TROUGHING OVER THE HIGH PLAINS AGAIN BY SATURDAY EVENING. WITH LOTS
OF SUNSHINE EXPECTED...TEMPERATURES SHOULD REBOUND BACK INTO THE
LOWER TO MIDDLE 70S.

MODELS INDICATING SOME VERTICAL MOTION OVER THE CWA SATURDAY NIGHT
DUE TO THE STRENGTHENING SOUTH WINDS/WARM ADVECTION. BEST VERTICAL
MOTION FIELD INDICATED TO BE FARTHER NORTH OVER NEBRASKA AND WITH
MOISTURE STILL LIKELY TO BE SOMEWHAT LIMITED...WILL NOT STICK IN ANY
POPS YET. LIKELY TO BECOME A BIT BREEZY AGAIN IN NORTH CENTRAL KANSAS
SATURDAY NIGHT AND THAT SHOULD HELP TO KEEP TEMPERATURES FROM FALLING
ANY LOWER THAN THE MIDDLE 50S THERE AS WELL AS OVER THE REST OF THE
CWA.

WILL CONTINUE TO KEEP THE CWA DRY FOR SUNDAY AS MODELS KEEP FRONT
WELL TO THE NORTHWEST OF CWA THROUGH 00Z MONDAY. HOWEVER...WILL BE
RATHER WINDY AGAIN BUT STILL MILD WITH HIGHS IN THE LOWER TO MIDDLE
70S PER MOS GUIDANCE.

.TOP...NONE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 6:19 AM CSTSevere Thunderstorm WarningTOPDickinson31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.